Journal of Algebraic Combinatorics

, Volume 43, Issue 1, pp 139–151 | Cite as

Toric graph associahedra and compactifications of \(M_{0,n}\)

  • Rodrigo Ferreira da Rosa
  • David Jensen
  • Dhruv Ranganathan


To any graph G, one can associate a toric variety \(X(\mathcal {P}G)\), obtained as a blowup of projective space along coordinate subspaces corresponding to connected subgraphs of G. The polytopes of these toric varieties are the graph associahedra, a class of polytopes that includes the permutohedron, associahedron, and stellahedron. We show that the space \(X(\mathcal {P}{G})\) is isomorphic to a Hassett compactification of \(M_{0,n}\) precisely when G is an iterated cone over a discrete set. This may be viewed as a generalization of the well-known fact that the Losev–Manin moduli space is isomorphic to the toric variety associated with the permutohedron.


Graph associahedra Permutohedron Hassett space  Moduli space of curves Toric variety 



This work was completed as part of the 2014 Summer Undergraduate Mathematics Research at Yale (SUMRY) program, where the first author was a participant and the second and third authors were mentors. We are grateful to all involved in the SUMRY program for the vibrant research community that they helped create. It is a pleasure to thank Dagan Karp, who actively collaborated with the third when the ideas in the present text were at their early stages. We thank Satyan Devadoss for his encouragement, as well as permission to include Fig. 2 from [5]. Finally, we thank the referee for their careful reading and comments. The authors were supported by NSF Grant CAREER DMS-1149054 (PI: Sam Payne).


  1. 1.
    Abramovich, D., Caporaso, L., Payne, S.: The tropicalization of the moduli space of curves, Ann. Sci. Éc. Norm. Supér. (2012). arXiv:1212.0373
  2. 2.
    Bloom, J.M.: A link surgery spectral sequence in monopole floer homology. Adv. Math. 226, 3216–3281 (2011)MATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Bott, R., Taubes, C.: On the self-linking of knots. J. Math. Phys. 35, 5247–5287 (1994)MATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Bryan, J., Karp, D.: The closed topological vertex via the Cremona transform. J. Algebraic Geom. 14, 529–542 (2005)MATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Carr, M., Devadoss, S.L., Forcey, S.: Pseudograph associahedra. J. Comb. Theory Ser. A 118, 2035–2055 (2011)MATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Carr, M.P., Devadoss, S.L.: Coxeter complexes and graph-associahedra. Topol. Appl. 153, 2155–2168 (2006)MATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Castravet, A.-M., Tevelev, J.: \(\overline{M}_{0, n}\) is not a Mori dream space. Duke Math. J. 164, 1641–1667 (2015)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Devadoss, S.L.: A realization of graph associahedra. Discrete Math. 309, 271–276 (2009)MATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Giansiracusa, N., Jensen, D., Moon, H.-B.: GIT compactifications of \({M}_{0,n}\) and flips. Adv. Math. 248, 242–278 (2013)Google Scholar
  10. 10.
    González, J.L., Karu, K.: Some non-finitely generated Cox rings (2014). arXiv:1407.6344
  11. 11.
    Hassett, B.: Moduli spaces of weighted pointed stable curves. Adv. Math. 173, 316–352 (2003)MATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Kapranov, M.: Chow quotients of Grassmannians I. In: IM Gelfand Seminar, vol. 16, pp. 29–110 (1993)Google Scholar
  13. 13.
    Karp, D., Ranganathan, D., Riggins, P., Whitcher, U.: Toric symmetry of \(\mathbb{CP}^3\). Adv. Theor. Math. Phys. 4, 1291–1314 (2012)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Losev, A., Manin, Y.: New moduli spaces of pointed curves and pencils of flat connections. Mich. Math. J. 48, 443–472 (2000)MATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Payne, S.: Analytification is the limit of all tropicalizations. Math. Res. Lett. 16, 543–556 (2009)MATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Smyth, D.I.: Towards a classification of modular compactifications of the moduli space of curves. Invent. Math. 192, 459–503 (2013)MATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    Stasheff, J.D.: Homotopy associativity of H-spaces. I. Trans. Am. Math. Soc. 108, 275–292 (1963)Google Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  • Rodrigo Ferreira da Rosa
    • 1
  • David Jensen
    • 2
  • Dhruv Ranganathan
    • 1
  1. 1.Department of MathematicsYale UniversityNew HavenUSA
  2. 2.Department of MathematicsUniversity of KentuckyLexingtonUSA

Personalised recommendations